Drug-Induced Urticaria: Causes and Clinical Courses
September 2011 | Volume 10 | Issue 9 | Original Article | 1019 | Copyright © September 2011
Ni-on Rutnin MD,a Kanokvalai Kulthanan MD,a Papapit Tuchinda MD,a Kowit Jongjarearnprasert MSb
AbstractThe authors retrospectively reviewed medical records of patients who were diagnosed as having drug-induced urticaria at Siriraj Hospital of Mahidol University (Bangkok, Thailand) between October 2004 and April 2007. One hundred and forty-seven drugs were presumed as causing acute urticaria. Females were affected more commonly than males. The most frequent drug groups were antibiotics, followed by non-steroidal anti-inflammatory drugs (NSAIDs). The most common culprit drugs were ceftriaxone, cephalexin, amoxicillin and diclofenac, respectively. The median duration of onset and of clinical remission were 18 hours and 24 hours, respectively. Antibiotics were the most frequent causes of drug-induced urticaria, of which cephalosporins were the most common causative drugs. Oral NSAIDs significantly had the shortest median onset of urticaria. After discontinuing the culprit drugs, the reactions usually disappeared within a few days.
J Drugs Dermatol. 2011;10(9):1019-1024.
The most frequent adverse drug reactions are cutaneous drug reactions, with incidence ranges from 1-3 percent.1-3 Urticaria has been reported to be the second most common cutaneous drug reaction, following morbilliform reactions.3-9 It accounts for 5-22 percent of all cutaneous drug reactions.3-5,7 The most common causative agents were different in each study.5,10,11
Drug-induced urticarial rash can occur alone or associated with other symptoms, such as angioedema, systemic symptoms or anaphylaxis. Drug-induced urticaria may be caused by either an immunologic or non-immunologic process. Three mechanisms have been described: 1) immunoglobulin (Ig) E-mediated drug reactions, 2) circulating immune complex-mediated drug reactions (serum sickness) and 3) non-immunologic activations or pseudoallergic reactions.
Although Nettis et al. reported a large number of cases with drug-induced urticaria, they did not discuss the clinical course of individual drug groups.11 The purpose of this study was to identify the drugs which induced urticaria and the clinical courses of patients in the setting of a large university-based hospital.
This study was approved by the Siriraj Institutional Review Board, Siriraj Hospital, Mahidol University, Bangkok, Thailand. We retrospectively reviewed data records of patients diagnosed as having drug-induced urticaria at the adverse drug reaction (ADR) center of Siriraj Hospital between October 2004 and April 2007. Patients 18 years of age and above were included in the study. Urticaria, a wheal-and-flare reaction with individual lesions which come and go within 24 hours,12,13 was diagnosed by attending physicians and dermatologists.
Medical records were reviewed for demographic data, history of previous adverse drug reactions and previous urticaria, clinical characteristics, suspected drugs, clinical features, course, treatment and outcome.
Causality assessment of ADR was carried out by dermatologists and pharmacists at the ADR center. The assessment was classified into six levels: certain, probable, possible, unlikely, unclassified and unclassifiable according to World Health Organization (WHO) guidelines.14